Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 115, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Aug 9, 2017, 7:17 PM CDT for Jones County, Mississippi. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2017, 7:17 PM CDT (00:17 UTC)
- Expired
- Aug 9, 2017, 10:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
County Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 113 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 7:20 PM CDT | FLASH FLOOD | 1 Nne Ellisville, MS | WATER OVER THE ROAD AT WASHINGTON STREET IN ELLISVILLE. |
| Aug 9, 7:40 PM CDT | FLASH FLOOD | 1 Ne Ellisville, MS | THERE WAS FLOODING ON ANDERSON, ADAMS, AND DEVALL STREETS, AND ON OLD SCHOOL ROAD. |
| Aug 9, 7:40 PM CDT | FLASH FLOOD | 3 E Laurel, MS | THE OFF RAMP AT HIGHWAYS 84 AND 184 WAS FLOODED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1071 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
917
WGUS54 KJAN 100017
FFWJAN
MSC067-100315-
/O.NEW.KJAN.FF.W.0115.170810T0017Z-170810T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson MS
717 PM CDT WED AUG 9 2017
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Eastern Jones County in southeastern Mississippi...
* Until 1015 PM CDT
* At 717 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen on saturated soils. Flash flooding is expected to
begin shortly.
* Some locations that will experience flooding include...
Laurel, Ellisville, Mill Creek, Tuckers Crossing and Ovett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3154 8916 3152 8929 3177 8922 3176 8894
3143 8894 3143 8915
$$
TWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 4:08 PM CDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 9, 4:08 PM CDT, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
408 PM CDT Wed Aug 9 2017
.DISCUSSION...
Through tomorrow...
Convective thunderstorm activity has increased as expected this
afternoon as the stationary boundary and moist tropical airmass
over the region continue to plague the ArkLaMiss. The main threat
with these efficient rain producing storms will continue to be
flooding throughout the rest of the afternoon and into the early
evening. Coverage will begin to decrease by the early night time
hours as we lose daytime heating.
The moist tropical airmass will remain over the region tomorrow as
a weak disturbance approaches the region from the west.
Thunderstorms associated with this disturbance will begin to
develop and move into the Delta counties tomorrow morning.
Thunderstorm coverage will continue to increase area wide as the
weak disturbance interacts with the moist airmass as it moves
slowly moves east. Expect these storms to also be efficient rain
producers. Best coverage of storms will exist in the western and
southern portions of the region tomorrow. An elevated risk of
flooding was added to the HWO to account for these areas. However,
there was not enough confidence at this point to issue a Flash
Flood Watch for Thursday. Expect 1-2 inches of rainfall with
localized higher amounts. While this amount of expected rainfall
doesn't usually equate to an elevated threat risk, the amount of
rainfall we've had over the last several days has led to a
saturated ground, therefore increasing the risk of flooding.
Temperatures will once again remain well below normal on Thursday
due to cloud cover and rainfall.
Thursday Night through Tuesday night:
As we move into Thursday night, thunderstorms and showers should be
wrapping up for the majority of area. An upper level ridge to the
west centered over Texas will start gradually strengthening before
quickly weakening--thus shifting the weak boundary axis north and
south starting Friday and going into the weekend. Expect widespread
scattered showers and thunderstorms for this time period to generate
near this axis. Pinpointing regions of concern for flooding can't
be easily disguised at this moment, but areas that collected an
abundant amount of precip throughout the past week will be
vulnerable with any additional rainfall.
Moving into the beginning of the work week, expect the typical
summer time diurnal thunderstorm trend to continue. GFS soundings
from the the latest 12Z run shows some potential for strong storms
come Tuesday night due to some moderate upper level shear in a
particularly juicy atmosphere; PWATs are projected to be near
2.30 for this time frame. /12/
&&
.AVIATION...
18Z TAF discussion:
Scattered TSRA coverage is slowly increasing around the region.
The southern and eastern sites will have the best chances of being
impacted by TSRA through this afternoon. There will be a slight
lull in TSRA/SHRA activity overnight before activity begins to
increase late in the TAF period, with better chances at the
western sites. A moist boundary layer will result in some patchy
fog overnight throughout the region.
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 73 85 73 87 / 49 61 32 64
Meridian 73 85 73 87 / 51 61 32 62
Vicksburg 73 85 73 88 / 43 71 32 61
Hattiesburg 74 85 73 88 / 46 61 29 67
Natchez 74 85 73 87 / 50 69 27 62
Greenville 72 85 73 88 / 31 65 27 52
Greenwood 72 85 73 88 / 32 61 36 52
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Flash Flood Watch until 7 PM CDT this evening for MSZ018-019-
025>052.
LA...Flash Flood Watch until 7 PM CDT this evening for LAZ007>009-015-
016.
AR...Flash Flood Watch until 7 PM CDT this evening for ARZ074-075.
&&
JPM3/12/ECHazardous weather outlook, Aug 9, 2:57 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 257 PM CDT Wed Aug 9 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ034-035-040>042-047-048- 053>056-059>066-072>074-102000- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Washington- Humphreys-Issaquena-Sharkey-Yazoo-Warren-Hinds-Claiborne-Copiah- Simpson-Smith-Jefferson-Adams-Franklin MS-Lincoln-Lawrence- Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 257 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, northwest Mississippi, south central Mississippi, and west central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Elevated TIMING...Mainly Thursday Flash Flooding is expected over portions of the region on Thursday. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image2.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. MSZ018-019-025>033-036>039-043>046-049>052-057-058-102000- Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay- Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee- Madison MS-Leake-Neshoba-Kemper-Rankin-Scott-Newton-Lauderdale- Jasper-Clarke- 257 PM CDT Wed Aug 9 2017 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, and north central Mississippi. .DAY ONE...Tonight and Thursday FLOODING THREAT...Limited TIMING...Tonight through Thursday Flash Flooding is possible over portions of the area tonight through Thursday. Thunderstorms capable of 1 to 2 inches of rain in a short amount of time will move across the same areas that have received several inches of rain over the past several days. (www.weather.gov/images/jan/graphicast/image*.png) .DAYS TWO THROUGH SEVEN...Thursday night through Tuesday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations is not expected through next Tuesday. 3 && ...HAZARD LEGEND... *FLOODING* Extreme...Confident in significant flooding. Significant...Significant flooding possible. Elevated...Confident in flooding. Limited...Flooding possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR FLOODING ISSUES... Current Watches and Warnings... www.weather.gov/jan/safe_HeavyRain Observed Precipitation Images... www.weather.gov/jan/precipmaps River Forecast Center... www.weather.gov/lmrfc/ Significant River Flood Outlook... www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html Day 1 through 3 Excessive Rainfall... www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml Excessive Rainfall Discussion... www.wpc.ncep.noaa.gov/discussions/qpferd.html Day 1 through 7 QPF... www.wpc.ncep.noaa.gov/qpf/qpf2.shtml QPF Discussion... www.wpc.ncep.noaa.gov/discussions/qpfpfd.html
In the hours before
Special weather statement, Aug 9, 3:18 PM CDT, 3 hours 59 minutes before
Special Weather Statement
National Weather Service Jackson MS
318 PM CDT WED AUG 9 2017
MSZ052-092100-
Lauderdale MS-
318 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT LAUDERDALE COUNTY UNTIL 400 PM
CDT...
At 318 PM CDT, Meteorologists were tracking a strong thunderstorm
over Zero, or near Meridian, moving northeast at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Increase around 330 PM CDT.
Marion around 345 PM CDT.
Toomsuba, Alamucha and Kewanee around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3223 8843 3223 8862 3237 8888 3258 8844
3258 8839
TIME...MOT...LOC 2018Z 237DEG 9KT 3233 8865
TWSpecial weather statement, Aug 9, 3:28 PM CDT, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Jackson MS
328 PM CDT WED AUG 9 2017
MSZ048-053-092115-
Hinds MS-Claiborne MS-
328 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CLAIBORNE AND
SOUTHWESTERN HINDS COUNTIES UNTIL 415 PM CDT...
At 328 PM CDT, Meteorologists were tracking a strong thunderstorm
near Reganton, or 17 miles southeast of Vicksburg, moving northeast
at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Utica around 345 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3213 9084 3214 9082 3215 9081 3215 9077
3216 9077 3216 9078 3217 9078 3227 9064
3210 9048 3205 9058 3205 9072 3200 9072
TIME...MOT...LOC 2028Z 234DEG 15KT 3210 9072
TWSpecial weather statement, Aug 9, 5:14 PM CDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Jackson MS 514 PM CDT WED AUG 9 2017 MSZ043-048-049-092300- Hinds MS-Rankin MS-Madison MS- 514 PM CDT WED AUG 9 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN...EAST CENTRAL HINDS AND SOUTH CENTRAL MADISON COUNTIES UNTIL 600 PM CDT... At 513 PM CDT, Meteorologists were tracking a strong thunderstorm over Jackson, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Flowood around 525 PM CDT. Ridgeland around 530 PM CDT. Madison around 540 PM CDT. Fannin around 555 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3215 9021 3236 9034 3254 9008 3233 8986 TIME...MOT...LOC 2213Z 233DEG 19KT 3232 9017 TW
Local storm report, Aug 9, 5:47 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
547 PM CDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM FLASH FLOOD 7 ESE TERRY 32.06N 90.19W
08/09/2017 RANKIN MS LAW ENFORCEMENT
FLASH FLOODING REPORTED ON POPLAR SPRINGS
ROAD IN SOUTHERN RANKIN COUNTY.
&&
DCLocal storm report, Aug 9, 5:50 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
550 PM CDT WED AUG 9 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0408 PM TSTM WND DMG 3 WSW ENTERPRISE 32.16N 88.87W
08/09/2017 CLARKE MS EMERGENCY MNGR
A TREE WAS ON A CAR ON COUNTY ROAD 363.
ESTIMATED WINDS OF 30-40 MPH.
&&Special weather statement, Aug 9, 6:44 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
644 PM CDT WED AUG 9 2017
MSZ066-074-100015-
Jones MS-Forrest MS-
644 PM CDT WED AUG 9 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FORREST AND
SOUTHERN JONES COUNTIES UNTIL 715 PM CDT...
At 643 PM CDT, Meteorologists were tracking a strong thunderstorm
near Ellisville, moving northeast at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
This strong thunderstorm will be near...
Laurel around 655 PM CDT.
Ovett around 700 PM CDT.
Tuckers Crossing around 715 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3157 8934 3173 8900 3173 8894 3144 8894
3143 8896 3143 8914 3133 8915
TIME...MOT...LOC 2343Z 230DEG 14KT 3153 8918
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 2:42 AM CDT | Flash Flood Watch | JAN | Attala, Carroll, Claiborne, Clarke, Copiah, Covington and 27 more | 16 hr |
| Aug 10, 2:12 PM CDT | Flash Flood Warning | JAN | Forrest, Lamar | 3 hr |
| Aug 10, 2:49 PM CDT | Special Weather Statement | JAN | Simpson | 26 min |
| Aug 10, 2:52 PM CDT | Special Weather Statement | JAN | Scott | 23 min |
| Aug 10, 3:19 PM CDT | Special Weather Statement | JAN | Copiah | 26 min |
| Aug 10, 3:45 PM CDT | Special Weather Statement | JAN | Copiah | 30 min |
| Aug 10, 5:12 PM CDT | Areal Flood Warning | JAN | Forrest | 2 hr |
| Aug 10, 5:26 PM CDT | Special Weather Statement | JAN | Adams | 34 min |
| Aug 10, 5:32 PM CDT | Flash Flood Warning | JAN | Clarke | 3 hr |
| Aug 10, 5:58 PM CDT | Special Weather Statement | JAN | Adams | 32 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.